Massachusetts, 2019

Strong Wind in Massachusetts, April 19, 2019

April 19, 2019 · NWS BOX · 5 events in 5 counties and zones

Low pressure moved northeast from the Ohio Valley, bringing strong gusty south winds and mild air to Southern New England on April 19.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved northeast from the Ohio Valley, bringing strong gusty south winds and mild air to Southern New England on April 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 19, 9:18 AM EST, 12 minutes earlier.

Area forecast discussion, Apr 19, 9:18 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1018 AM EDT Fri Apr 19 2019

.SYNOPSIS...
Mild, windy and humid conditions today with just a few showers
possible. A slow moving low pressure systems approaching from
the west will bring numerous showers with locally heavy rainfall
later tonight into Saturday night. The low pressure moves
slowly across New England into early next week. Off and on rain
chances through Wednesday, perhaps a drying trend for late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 am update...

Mostly cloudy skies remained over the area late this morning,
with some breaks in the clouds especially over RI, eastern MA
and into the Worcester Hills. This has allowed for some addition
mixing of the strong winds aloft down to the surface. Special
Weather Statement issued for this area for late this morning
into this afternoon for SW wind gusts 35-45 mph.

A few light but quickly moving showers have been tracking across
south coastal New England into RI and SE MA. Current POPs for
slight chance to chance showers within SNE look on track. Given
a few spots in eastern MA were already in the low 70s, a few
spots likely get into the mid 70s today.

Early Morning Discussion...

Warm sector airmass across SNE today. High amplitude mid level
trough to the west with closed low over the TN valley and
downstream ridging E of New Eng. Deep moisture plume and low
level convergence will be focused along a boundary well north
and west of SNE where widespread showers will be today. Mid
level dry air across the region will hang on into the afternoon
before moisture begins to increase from the west. Expect mainly
dry conditions this morning and a few breaks of sun will be
possible in the interior. A few showers are possible in the
afternoon, especially across RI and SE MA at the nose of the low
level jet. Highs will reach into the lower 70s across the CT
valley and NE MA with mid/upper 60s elsewhere. Dewpoints
climbing to near 60 will make it feel a bit humid. It will be a
windy day given low level jet across the region and mild temps
allowing for a shallow mixed boundary layer. SW gusts to 25 to
35 mph expected with a few 40 mph gusts possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight into Saturday...

High amplitude trough remains to the west with closed low
slowly lifting north into the Ohio valley during Sat. Given the
slow eastward progression of this trough and assocd deep
moisture and lift, it will be a slow process getting main axis
of rainfall into SNE.

Showers will become more numerous tonight, especially western
New Eng as deeper moisture and higher PWATs gradually move in
from the west, but axis of heavy rainfall may take until very
late tonight or during Sat before moving into SNE. PWATs are 3+
SD above normal with a persistent low level jet 3-4SD above
normal so heavy rainfall is likely. And marginal elevated
instability supports isold t-storms. The axis of heavy rainfall
will initially be focused across western MA and northern CT
before gradually shifting to eastern New Eng during the
afternoon/evening. Rainfall amounts of 1-2 inches are expected
in the west with locally higher amounts and flood watches will
continue. Less rainfall is expected in eastern MA.

While gusty winds may temporarily diminish a bit tonight, the
winds should ramp up again Sat as mild temps enhance mixing.
Lows will range from mid 50s along south coast to lower 60s
inland. Highs Sat 65-70, but a bit cooler immediate south coast.
Dewpoints will remain around 60 so continued humid feel for mid
April.

Areas of fog, locally dense may develop tonight along the south
coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Heaviest rain moves east of the region Sunday morning leaving
  scattered showers to end the weekend
* Showers and cooler conditions continue Monday into Tuesday
* Cooler with shower chances Wednesday, drying out late week

Saturday night and Sunday...

Saturday night the heavier bands of rain move toward the eastern
half of the CWA then offshore by mid morning on Sunday. Behind this
rain chances continue but will become more scattered in nature as
the best forcing and moisutre (strong LLJ and max PWAT plume) move
out to sea. For the same reason (exiting jet) wind gusts will
decrease quickly, leaving light winds by the time most wake up on
Sunday. As mentioned previously, shower coverage should decrease
Sunday as a dry slot moves overhead and the surface low lifts north.
Flow remains out of the south but a low-mid level cold pool
approaches keeping temps a bit cooler on Sunday, still mild in the
low-mid 60s.

Sunday night through Tuesday...

As often happens, the progression of this very amplified cutoff low
out of the region has trended slower than previously thought as it
struggles to reenter the steering flow to the north. Still some
disagreement on how quickly it can get pulled up into the broader
zonal flow over southern QC, but it now looks to stick with us
through at least Monday night, potentially into Tuesday morning.
This would keep showers in the forecast through late Monday/early
Tuesday. After a lull on Sunday, models are beginning to come to an
agreement that another surface low forms along the frontal boundary
to our south and moves overhead Monday. This brings the renewed
chance of widespread rain late Sunday night through late
Monday/early Tuesday before we get a brief respite from the rain
most of Tuesday. Again, colder temps aloft will keep temps in the
low 60s on Monday, moderating a bit on Tuesday.

Wednesday and Thursday...

Quite the progressive flow pattern continues into the latter half of
the week, but low confidence in the timing of individual waves
moving through. Forecast currently favors Wednesday for rain chances
over Thursday, as a surface low moves from the Great Lakes through
northern New England dragging a cold front across SNE Wednesday with
a colder and drier post frontal air mass to follow. Temps dip back
into the upper 50s/low 60s behind the front with our coldest shot of
air in a while (temps briefly sub 0C at 850mb).

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Through 12z...
Variable conditions across SNE with areas of IFR/MVFR, but some
VFR possible in western MA/CT. SW gusts to 20-30 kt. Areas of
LLWS.

Today....Moderate confidence.
Conditions improving to MVFR with a brief period of VFR
possible in the CT valley and NE MA. Stratus and fog may return
along the south coast by late in the day with IFR/LIFR. A few
showers developing in the afternoon. LLWS along the south coast.

Tonight and Saturday...Moderate confidence.
Mainly MVFR/IFR conditions with areas of LIFR fog along the
immediate south coast tonight. Showers becoming more numerous
tonight, especially in western MA/CT with axis of showers
shifting east across eastern half of SNE during Sat. Locally
heavy rainfall possible with isold t-storms. Continued LLWS
especially for the south coast and Cape/Islands.

KBOS terminal...Moderate confidence in TAF. Mainly MVFR with
gusty SW winds. Cigs may temporarily drop to IFR tonight.

KBDL terminal...Moderate confidence in TAF. Mainly MVFR with
gusty SW winds. Brief VFR possible during today but lowering to
MVFR/IFR tonight.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, patchy FG.

Sunday through Monday: Mainly VFR, with local MVFR possible.
Chance SHRA.

Monday Night through Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

1015 am update...

Issued short-fused Gale Warning for the nearshore waters thru 7
pm this evening. Some area reports of wind gusts around 35 kts,
and expecting this to last thru this afternoon given strong low
level jet and some breaks in the clouds allowing better mixing
on land.

Otherwise, persistent low level jet remains across the waters
through the period. This will result in a continuation of gusts
up to 30 kt through Sat. After Gale Warnings expire, Small
craft Advisories will likely be needed. Reduced vsbys later
today and tonight in areas of fog which may be locally dense. A
few showers possible this afternoon and tonight, with more
showers and locally heavy rain developing during Sat.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 13 ft. Rain showers, patchy
fog. Visibility 1 to 3 nm.

Sunday: Winds less than 25 kt. Rough seas up to 12 ft. Chance
of rain showers, patchy fog.

Sunday Night through Monday: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers.

Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

&&

.TIDES/COASTAL FLOODING...
A tidal departure up to 1 ft is expected along the south coast
through Sat. The evening high tide tonight is the higher
astronomical tide and areas of minor splashover will be possible
this evening along portions of the south coast, especially
Narragansett Bay and Buzzards Bay. Another round of minor
splashover is possible Saturday evening.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from late tonight through Saturday evening for
     CTZ002>004.
MA...Flood Watch from late tonight through Saturday evening for
     MAZ002>004-008>012.
RI...None.
MARINE...Gale Warning until 7 PM EDT this evening for ANZ230>236-251.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ237-250-
     254>256.

&&

SYNOPSIS...KJC/BW
NEAR TERM...KJC/BW/NMB
SHORT TERM...KJC
LONG TERM...BW
AVIATION...BW
MARINE...KJC/BW/NMB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 19, 2:27 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
327 AM EDT Fri Apr 19 2019

CTZ002>004-MAZ002>004-008>012-200730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
327 AM EDT Fri Apr 19 2019

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>019-026-RIZ001-003-200730-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Western Kent RI-
327 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Beginning late Friday night through as late as Sunday...

Widespread rain with embedded heavier showers along with potential
thunderstorms is forecast. Some of the rainfall may be heavy enough
to cause flooding of small rivers and streams, as well as urban and
low lying poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ002-004>008-200730-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
327 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong southerly onshore winds may combine with astronomical high
tides to cause minor coastal flooding during high tide through
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-200730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
327 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 19, 8:56 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
956 AM EDT Fri Apr 19 2019

MAZ004>007-012>024-026-RIZ001>007-191800-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Barre, Fitchburg, Framingham, Lowell,
Lawrence, Gloucester, Milford, Worcester, Foxborough, Norwood,
Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth,
Fall River, New Bedford, Mattapoisett, Chatham, Falmouth,
Provincetown, Vineyard Haven, Nantucket, Ayer, Foster,
Smithfield, Providence, Coventry, West Greenwich, East Greenwich,
Warwick, West Warwick, Bristol, Narragansett, Westerly,
and Newport
956 AM EDT Fri Apr 19 2019

...STRONG WIND GUSTS DURING LATE THIS MORNING INTO THIS
AFTERNOON...

Strong southwest wind gusts of 35 to 45 mph are expected during
late this morning into this afternoon across Rhode Island and
eastern Massachusetts, as well as the higher terrain of the
Worcester Hills. These wind gusts may down small tree limbs.

NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Western Middlesex

When
April 19, 9:30 AM EST to 4:20 PM EST
Where
Western Middlesex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Amateur radio operators reported several cases of trees down in towns along the southern edge of Middlesex County. At 9:32 AM EST a tree was down on wires on Hanlon Road in Holliston. At 11:50 AM EST a large tree was down on wires on Greenwood Street in Sherborn. At 2:55 PM EST a tree was down on a van on Wellesley Avenue in Natick. A 2:58 PM EST a tree was down on a car windshield on Washington Street in Sherborn, near the Holliston town line. At 3:12 PM EST a tree was down on Old Bedford Road in Lincoln. At 4:18 PM EST a large tree was down on the Boston Post Road Bypass in Weston.

Strong Wind, Southern Worcester

When
April 19, 10:50 AM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 10:50 AM EST a tree was reported down on wires on Chestnut Street in Blackstone.

Strong Wind, Eastern Essex

When
April 19, 11:30 AM EST
Where
Eastern Essex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 11:30 AM EST amateur radio operators reported a large tree down on a car on Irving Road in Lynn, and power lines down on the Greenway in Swampscott.

Strong Wind, Western Plymouth

When
April 19, 11:52 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 11:52 AM EST a large tree was down on wires on Milford Street in Hanson.

Strong Wind, Eastern Norfolk

When
April 19, 12:45 PM EST
Where
Eastern Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$21,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 12:45 PM EST, a tree was reported down on a truck on Pleasant Street at Lyman Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814670, 814674, 814673, 814677, 814676.